Texas, 2021

Drought in Texas, February 23 to 28, 2021

February 23 to 28, 2021 · NWS BRO · 5 events in 5 counties and zones

Minimal amounts of rainfall combined with further curing of ground fuels from the freeze event led to another expansion of drought conditions across the Rio Grande Valley/Deep South Texas region. The northern ranchlands were particularly affected by this expansion, which saw Extreme Drought grow significantly.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Minimal amounts of rainfall combined with further curing of ground fuels from the freeze event led to another expansion of drought conditions across the Rio Grande Valley/Deep South Texas region. The northern ranchlands were particularly affected by this expansion, which saw Extreme Drought grow significantly.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Feb 22, 10:53 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Feb 22, 10:53 PM CST, 1 hour 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1053 PM CST Mon Feb 22 2021

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Current observations are showing clear skies across all
aerodromes. VFR conditions will prevail for a few more hours at BRO
and MFE while IFR conditions are developing at HRL as low clouds
and fog begins to develop. Calm winds and ample low level moisture
will allow fog to develop across all terminals around 2 am.
Expect IFR/LIFR conditions once fog develops and linger into mid
to late morning before VFR conditions return as winds increase
across Deep South Texas. MVFR conditions will return to MFE, HRL
and BRO late Tuesday evening.

&&

.PREV DISCUSSION... /issued 532 PM CST Mon Feb 22 2021/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...Although tranquil conditions are in place right now,
light fog may develop at the aerodromes during the overnight
hours. A full return to VFR is likely on Tuesday with moderate
winds and scattered cloudiness.

PREV DISCUSSION... /issued 333 PM CST Mon Feb 22 2021/

SHORT TERM (Tonight through Tuesday Night): A cold front
passed through the area this morning with very weak CAA...dew
points did not see much of a drop behind the front and
temperatures are already rising into the mid 70s. High pressure
will briefly settle in behind the front across Southeast Texas
this afternoon and then continue its trek eastward across the
northern Gulf coast on Tuesday. With the movement of this system
to the east and the development of a low pressure system over the
Texas Panhandle region on Tuesday, the northerly wind shift will
be brief, with light to calm winds expected overnight and a
southeasterly flow developing by Tuesday evening. With nearly calm
winds expected overnight and ample surface moisture, fog is
likely to develop across much of Deep South Texas and the RGV late
tonight into Tuesday morning, with some areas becoming dense. On
Tuesday night, while plenty of surface moisture will be
available, surface winds will remain too high with the tightening
pressure gradient to support significant fog development. No
mentionable rain chances are expected through the short term with
mid level ridging building into Tuesday. After reaching the mid to
upper 70s this afternoon, temperatures will drop into the upper
40s across the ranchlands and mid 50s in the RGV tonight. Tomorrow
will be slightly warmer than today, with temperatures in the
upper 70s to near 80, and will then only drop into the upper 50s
to lower 60s Tuesday night with the southeasterly flow.

LONG TERM (Wednesday through Monday): Broad and shallow ridging
will prevail over the RGV/central Mexico/Gulf of Mex around
midweek. Meanwhile to the north, a series of troughs will be
digging across the central and northern portion of the lower 48
states. These troughs will push eastwards through the end of this
week and into the weekend which may suppress the Gulf ridging
some. However, the 500 mb ridging over the southern areas will
not likely weaken enough to allow the cold front to push through
the RGV through the end of the week and into the weekend. Late in
the forecast period a large 500 mb closed low will dig over
southern CA/NW Mex this weekend. This closed low may shift far
enough eastward to possibly push a cold front through the region
late Mon. The GFS is the most bullish on this scenario while the
ECMWF keeps the RGV well above climo for temps through early next
week.

Overall moisture levels remain pretty limited over the region due
to the lingering 500 mb ridging. So will only maintain some slgt
chc pops through Days 7/8.

Since the GFs and ECMWF models appear to be coming into better
agreement today versus the diverse guidance shown by the two
models this weekend, forecast confidence today is better versus
this past weekend. Above average for both temps and pops.

MARINE (Now through Tuesday Night)...Moderate north to
northeast winds behind the weak cold front that passed through
the area this morning are subsiding across the lower Texas coastal
waters this afternoon. Winds will further decrease overnight and
become easterly on Tuesday morning and southeasterly by evening as
surface high pressure slides eastward over the northern Gulf and
interacts with low pressure forming over the Texas Panhandle. This
tightening pressure gradient will allow winds to increase
overnight on Tuesday night to near SCEC levels.

Wednesday through Saturday Night: Surface ridging will remain
centered over the Gulf of Mex and the western Atlantic for much
of the upcoming marine period. This will maintain moderate S-SE
winds and moderate seas through the end of the week into the
weekend. Although SCA conditions are not expected through Sat
Night, the PGF may be strong enough to push conditions up in SCEC
territory for the Gulf waters Fri and Sat.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  56  72  62  75 /   0   0   0   0
BROWNSVILLE          56  76  63  81 /   0   0  10   0
HARLINGEN            53  76  61  81 /   0   0   0   0
MCALLEN              54  77  62  84 /   0   0   0   0
RIO GRANDE CITY      52  80  61  86 /   0   0   0   0
SOUTH PADRE ISLAND   60  67  64  70 /   0   0  10  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

68-McGinnis/Aviation
Hazardous weather outlook, Feb 22, 4:08 PM CST, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
408 PM CST Mon Feb 22 2021

TXZ248>257-351-353-232200-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
408 PM CST Mon Feb 22 2021

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

There is a Moderate Risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An elevated risk or rip currents is possible at the local beaches
Wednesday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-232200-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
408 PM CST Mon Feb 22 2021

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Coastal Kenedy County

When
February 23, 12:00 AM CST to February 28, 11:59 PM CST
Where
Coastal Kenedy County forecast zone
Reported by
Drought Monitor
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

A lack of substantial rainfall allowed for Severe (D2) Drought to expand into Coastal Kenedy County.

Drought, Willacy

When
February 23, 12:00 AM CST to February 28, 11:59 PM CST
Where
Willacy forecast zone
Reported by
Drought Monitor
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

A lack of substantial rainfall allowed for Severe (D2) Drought to expand slightly farther eastward across more of far northern Willacy County, while Extreme (D3) Drought slipped from the border with Hidalgo and Kenedy on the 16th to the northwestern eighth of the county from the 23rd through the 28th.

Drought, Brooks

When
February 23, 12:00 AM CST to February 28, 11:59 PM CST
Where
Brooks forecast zone
Reported by
Drought Monitor
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

A lack of substantial rainfall combined with sufficient days with low humidity allowed for Extreme (D3) Drought to expand and cover all but far northeastern portions of the county, while Severe (D2) Drought covered the remaining fifth of northeast Brooks County.

Drought, Northern Hidalgo County

When
February 23, 12:00 AM CST to February 28, 11:59 PM CST
Where
Northern Hidalgo County forecast zone
Reported by
Drought Monitor
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

A lack of substantial rainfall allowed for Extreme (D3) Drought to expand and cover all but a sliver of Northern Hidalgo along between FM 490 and SR-186; Severe (D2) Drought covered this area.

Drought, Southern Hidalgo County

When
February 23, 12:00 AM CST to February 28, 11:59 PM CST
Where
Southern Hidalgo County forecast zone
Reported by
Drought Monitor
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

A lack of substantial rainfall allowed for Severe (D2) Drought to expand across all of Southern Hidalgo County.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941062, 941064, 941065, 941066, 941067.